NAPLEX Question of the Week: Drug Interactions

Assessment of drug interactions is a crucial part of a pharmacist’s role. Even more important is management of these drug interactions to mitigate harm to the patient.

Go to the profile of Christopher M. Bland
Mar 19, 2019
0
0

GR is a 44 yo M with a PMH of atrial fibrillation, diabetes mellitus, and seizure disorder admitted for altered mental status likely secondary to pyelonephritis. Urine and blood cultures result with ESBL Klebsiella pneumoniae and meropenem is initiated. 

Ht: 5’11”, Wt: 140 kg

Home meds: Eliquis 5 mg daily, Pioglitazone 30 mg daily, Valproic acid 500 mg BID, Diltiazem 120 mg XR daily

Meropenem can reduce the efficacy of which of the following medications?  


A. Eliquis

B. Pioglitazone

C. Valproic Acid

D. Diltiazem  






Answer & Rationale: The correct answer is C. Valproic Acid. Carbapenems are known to reduce the concentration of valproic acid in plasma which can lead to an increased risk of breakthrough seizures. It is advised to use an alternative antiepileptic agent for the duration of carbapenem use and for 1-2 weeks following discontinuation if an alternative antibiotic cannot be used. The interaction cannot be overcome by increasing the dose of valproic acid. In this instance adding something like Keppra or Dilantin is appropriate as carbapenems are the drugs of choice for bloodstream infections caused by ESBL producing K. pneumoniae.

Go to the profile of Christopher M. Bland

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.